Missouri, 2002

Winter Storm in Missouri, December 4 to 5, 2002

December 4 to 5, 2002 · NWS PAH · 11 events in 11 counties and zones

A major winter storm brought significant snow and ice accumulations to all of southeast Missouri. The precipitation type ranged from mostly freezing rain near the Kentucky border to mostly snow west and north of Cape Girardeau.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A major winter storm brought significant snow and ice accumulations to all of southeast Missouri. The precipitation type ranged from mostly freezing rain near the Kentucky border to mostly snow west and north of Cape Girardeau. Ice accumulations were close to one inch in the Kentucky border counties, causing numerous power outages and downed tree limbs. Further north, places from Cape Girardeau to Poplar Bluff received several inches of snow, topped by around one half inch of ice accumulation. Eight to ten inches of snow fell in Wayne and Bollinger Counties, where the precipitation was almost entirely snow. Travel was heavily impacted by the winter storm. Numerous vehicle accidents occurred. In the Kentucky border area, including New Madrid, power was not fully restored for three or four days. Schools were closed for the remainder of the week. The winter storm began during the early morning hours and ended late the following night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 1:54 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Dec 4, 1:54 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
154 AM CST WED DEC 4 2002

BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE DEALING WITH WINTER
STORM THAT BEGAN MOVING INTO OUR AREA JUST BEFORE MIDNIGHT.

MIXED PRECIP OVER THE SOUTHWEST HALF OF THE CWA WILL CONTINUE TO
OVERSPREAD THE REST OF THE AREA. MOST REPORTS HAVE BEEN EITHER
FREEZING RAIN OR SLEET WITH VERY LITTLE SNOW REPORTED SO FAR. THIS
LINES UP VERY WELL WITH LATEST FORECAST SOUNDINGS. USING THE TOP
DOWN METHOD OF SNOW FORECASTING...EVEN THOUGH TEMPERATURES AT THE
TOP OF THE MOISTURE BEARING LAYER (CLOUD TOPS) APPROACH -10 C AND IN
SOME CASES ARE SLIGHTLY COLDER...THE LOWER SECTIONS OF THE SOUNDING
(CLOUD BASES) SHOW READINGS SLIGHTLY WARMER THAN -4 C OVER THE
SOUTHERN HALF OF THE CWA. THE ETA AND MESOETA...OF COURSE...WERE
SHOWING A FREEZING RAIN ONLY SOUNDING ACROSS THE SAME AREA...BUT
THIS IS PROBABLY SOMEWHAT OVERDONE. BOTTOM LINE...WILL KEEP A PRECIP
MIX GOING...BUT WILL FOCUS MORE ON THE FREEZING RAIN AND SLEET. FOR
THE SAME REASONS AS ABOVE (TOP DOWN CRITERIA)...WILL ADD SLEET TO
THE FORECAST TODAY ACROSS THE NORTHERN HALF OF THE CWA. SFC
TEMPERATURES TODAY ALONG THE KY/TN BORDER MAY BRIEFLY WARM UP TO 33
OR 34 DEGREES...BUT WILL NOT MENTION RAIN. SOUNDINGS ALSO INDICATE
THAT SLEET MIGHT STILL BE MIXED WITH SNOW INTO THE EVENING HOURS
OVER THE SOUTHERN HALF OF THE AREA...SO WILL ADD THERE. IT APPEARS
THAT ANY ACCUMULATING SNOW WILL FALL BY MIDNIGHT TONIGHT...SO WILL
NOT EXTEND THE WARNING OR ADVISORY AT THIS TIME. WILL ADD FLURRIES
AFTER MIDNIGHT EVERYWHERE WITH WRAP AROUND MOISTURE AND GOOD COLD
AIR ADVECTION. BASED ON UVVS AND QPF FORECAST...WILL INCREASE POPS
EVERYWHERE THIS EVENING EXCEPT THE NE SECTIONS WHERE WE ALREADY HAVE
LIKELY POPS GOING. WILL NOT MAKE ANY CHANGES BEYOND THE FOURTH
PERIOD. FWC/MAV MOS TEMPS VERY DIFFERENT FOR THURSDAY AND ESPECIALLY
THURSDAY NIGHT (13 VS. 26...12 VS. 23...ETC.) BECAUSE FWC APPARENTLY
NOT TAKING INTO ACCOUNT A LAYER OF FROZEN PRECIP ON THE GROUND. WILL
LEAN HEAVILY TOWARD THE COOLER MAV NUMBERS.

.PAH...WINTER STORM WARNING THROUGH WEDNESDAY EVENING (MIDNIGHT) FOR
THE SOUTHERN HALF OF THE CWA...ALONG AND SOUTH OF A LINE THAT
EXTENDS FROM CAPE GIRARDEAU MISSOURI TO VIENNA ILLINOIS TO CALHOUN
KENTUCKY. WINTER WEATHER ADVISORY FOR AREAS NORTH OF THAT LINE.

JAP
Hazardous weather outlook, Dec 4, 5:00 AM CST, 0 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...WINTER STORM WARNING TODAY AND THIS EVENING FOR THE SOUTHERN HALF
OF THE QUAD STATE REGION...
...WINTER WEATHER ADVISORY TODAY AND THIS EVENING FOR THE NORTHERN
HALF OF THE QUAD STATE REGION...

.DAY ONE...

A MIXTURE OF SNOW...AND SLEET CAN BE EXPECTED TODAY ACROSS SOUTHEAST
MISSOURI...WEST KENTUCKY...AND EXTREME SOUTHERN ILLINOIS TODAY.
SIGNIFICANT ICE AND SNOW ACCUMULATIONS WILL OCCUR...WITH A FEW
INCHES OF SNOW AND UP TO A HALF INCH OF ICE ACCUMULATION LIKELY.
THE PRECIPITATION IS EXPECTED TO BECOME ALL SNOW ACROSS THE QUAD
STATE REGION THIS AFTERNOON AND EVENING...BEFORE ENDING. ANOTHER
COUPLE INCHES OF SNOW WILL BE POSSIBLE DURING THE EVENING.

THE HEAVIEST SNOW AND ICE ACCUMULATIONS WILL OCCUR OVER THE SOUTHERN
HALF OF THE QUAD STATE REGION...GENERALLY ALONG AND SOUTH OF A LINE
THAT EXTENDS FROM CAPE GIRARDEAU MISSOURI TO VIENNA ILLINOIS TO
CALHOUN KENTUCKY. SEVERAL INCHES OF SNOW WILL FALL IN THESE
AREAS...WITH SIGNIFICANT ICE ACCUMULATIONS FARTHER SOUTH TOWARD THE
ARKANSAS AND TENNESSEE BORDER. THE SNOW SHOULD END LATER THIS EVENING
AS THE STORM MOVES EAST AWAY FROM THE REGION.

FOR ADDITIONAL INFORMATION ON THIS WINTER STORM...YOU ARE ENCOURAGED
TO CHECK OUT THE LATEST WINTER WEATHER MESSAGES /WWUS43 - SDFWSWPAH/
AND SHORT TERM FORECASTS /FPUS73 - SDFNOWPAH/ ISSUED BY THE NATIONAL
WEATHER SERVICE OFFICE IN PADUCAH KENTUCKY. THIS INFORMATION IS
AVAILABLE ON NOAA WEATHER RADIO...INTERNET...AND THROUGH COOPERATION
WITH COMMERCIAL MEDIA SOURCES.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION FOR SNOWFALL MEASUREMENTS WILL BE LIKELY .

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Bollinger

When
December 4, 5:00 AM CST to December 5, 2:00 AM CST
Where
Bollinger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
December 4, 5:00 AM CST to December 5, 2:00 AM CST
Where
Butler forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Storm, Cape Girardeau

When
December 4, 5:00 AM CST to December 5, 2:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Storm, Carter

When
December 4, 5:00 AM CST to December 5, 2:00 AM CST
Where
Carter forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Storm, Mississippi

When
December 4, 5:00 AM CST to December 5, 2:00 AM CST
Where
Mississippi forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Winter Storm, New Madrid

When
December 4, 5:00 AM CST to December 5, 2:00 AM CST
Where
New Madrid forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
December 4, 5:00 AM CST to December 5, 2:00 AM CST
Where
Perry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Winter Storm, Ripley

When
December 4, 5:00 AM CST to December 5, 2:00 AM CST
Where
Ripley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
December 4, 5:00 AM CST to December 5, 2:00 AM CST
Where
Scott forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Storm, Stoddard

When
December 4, 5:00 AM CST to December 5, 2:00 AM CST
Where
Stoddard forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 4, 5:00 AM CST to December 5, 2:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324003, 5324004, 5324005, 5324006, 5324065, 5324066, 5324067, 5324068, 5324069, 5324070, 5324071.